Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA

February 21, 2005Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Feb 21, 2005, 4:17 PM PST for Napa County, Sonoma County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 4:17 PM PST (00:17 UTC)
Expired
Feb 21, 2005, 5:00 PM PST
In force
43 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

Counties Napa County, CA, Sonoma County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMTR 220026
SVRMTR
CAC055-097-220100-
/O.NEW.KMTR.SV.W.0001.050222T0017Z-050222T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
420 PM PST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NAPA COUNTY IN CALIFORNIA
  SONOMA COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITIES OF...ROHNERT PARK...PETALUMA AND NAPA

* UNTIL 500 PM PST

* AT 420 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.       
  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SONOMA...OR NEAR       
  NAPA...AND MOVING NORTHWEST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOYES
  HOT SPRINGS AND COTATI.

IN ADDITION TO HAIL...HEAVY DOWNPOURS AND GUSTY WINDS TO 40 MPH ARE 
ALSO POSSIBLE WITH THIS THUNDERSTORM. SEEK SHELTER IMMEDIATLEY


LAT...LON 3820 12263 3835 12212 3859 12216 3837 12284

$$

CANEPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:40 PM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 21, 2:40 PM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
240 PM PST MON FEB 21 2005

.DISCUSSION...EARLY AFTERNOON SURFACE HEATING COMBINED WITH
INSTABILITY AND MOISTURE ROTATING AROUND THE UPPER LOW WEST OF
THE CENTRAL CALIFORNIA COAST HAS KICKED OFF SOME ACTIVE WEATHER THIS
AFTERNOON. LINES OF FAST-MOVING SHOWERS AND THUNDERSTORMS BEGAN
FORMING ABOUT 1 PM THIS AFTERNOON FROM OVER MOUNT HAMILTON IN SANTA
CLARA COUNTY NORTHWESTWARD TO SOUTHERN MARIN COUNTY. NUMEROUS
LIGHTNING STRIKES HAVE BEEN DETECTED IN THESE LINES AND REPORTS OF
SMALL HAIL AND BRIEF HEAVY SHOWERS HAVE ALSO COME IN. SHOWER AND
THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
EVENING...TAPERING OFF OVERNIGHT.

CURRENTLY THE UPPER LOW IS LOCATED OVER ABOUT 36N/124W...AND IS
PROGGED TO BEGIN MOVING SLOWLY SOUTHWARD TONIGHT AND TUESDAY...
FINALLY MOVING INLAND OVER SOUTHERN CALIFORNIA BY WEDNESDAY MORNING.
UNTIL THIS LOW MOVES INLAND...OUR DISTRICT WILL CONTINUE UNDER THE
THREAT OF SCATTERED SHOWERS...BUT THAT THREAT WILL DECREASE FROM
NORTH TO SOUTH...AND DIMINISH ENTIRELY BY TUESDAY NIGHT.

BY WEDNESDAY...A DRYING TREND WILL BEGIN AS WEAK HIGH PRESSURE ALOFT
BEGINS TO BUILD ALONG THE WEST COAST. MEDIUM RANGE PROGS OFFER SOME
DIFFERING SOLUTIONS BY LATE IN THE WEEK...BUT DO INDICATE A WEAK
TROUGH APPROACHING THE AREA BY EARLY NEXT WEEK FOR ANOTHER CHANCE
OF RAIN.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     TNGT...SCA...PIGEON PT TO PT PIEDRAS BLANCAS.

&&

PUBLIC FORECAST: ANDERSON
MARINE/AVIATION: DYKEMA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)
Hazardous weather outlook, Feb 21, 5:30 AM PST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
530 AM PST MON FEB 21 2005

CAZ005>010-065-074-075-221400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
600 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA CRUZ AND MONTEREY
BAY AREAS INCLUDING SAN BENITO COUNTY

.DAY 1...TODAY

NUMEROUS SHOWERS ARE EXPECTED TODAY WITH BRIEF HEAVY RAIN AND GUSTY
SOUTHEAST WINDS.  THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.